Jump to content

Does Anyone Take Clonazepam?


bigtrouble

Recommended Posts

I've been taking it for over a year. I started it 2-3 months after I got diagnosed with POTS. Benzo's like Clonazepam (Klonopin) are tricky because of the risk of dependency and difficulty of withdrawal. However, for me it was very much worth the risk - it's been very helpful.

I was very, VERY hyperadrenergic when I was diagnosed. I couldn't roll over in bed without triggering a huge surge of adrenaline (and my adrenaline - epinephrine - levels were extremely high). I couldn't sit upright, or even stand for 30 seconds. I wasn't sleeping either - not even an hour a night. At 0.5mg taken every night, I've been able to sleep, and have been able to be much more functional during the day. It lowers the adrenaline output for me which in turn actually lessens my POTS symptoms by lowering my standing heart rate a little. It improves brain fog, reduces that weird shortness of breath/"can't breathe properly" feeling, helps my muscle pain / muscle twitching a little. It doesn't fix everything 100% - I still have breakthrough adrenaline surges, and I'm still sick enough with my POTS that I'm disabled. But, I would be a lot worse off without it.

As far as side effects, I think they are very dependent on you individually and the dose you take. Dizziness and grogginess are really common. It's a long acting drug, and if you're tired a lot, or super sensitive to meds that make you groggy, even taking it at night might affect you during the day. It can also lower blood pressure a little and I think cause very slight vasodilation, so at higher doses, I could see it potentially worsening POTS or orthostatic hypotension (if you have that). I did notice it worsened my POTS slightly when we tried to increase my dose to 1mg (which helped with my breakthrough insomnia but did make me a bit groggy and more POTSy, so obviously that was too much for me!).

Of course, there is always an issue with dependency/withdrawal with benzo's. Some people have issues with withdrawal long after the drug is stopped. However, I've been on and off benzo's before, and when I stop, I taper down by about 1/4 to 1/8 of a pill every 2-3 weeks, and I haven't had any withdrawal issues so far... although that's not the case for everyone.

Link to post
Share on other sites

My son took this medication a few years ago to help contol a vocal tic. However, it stopped working for him and he was switched to ER Intuniv. He was taking a small dosage but he did not have any trouble getting off of it. It did not seem to help with any POTS symptoms and it did not make POTS symptoms any worse.

Link to post
Share on other sites

I have xanax not clonazepam, but I find it helpful on days where I have too much chest pressure; then I will sometimes take it in combination with an extra verapamil. Overall though I wouldn't say it affects my POTS symptoms very much at all other than allowing me to do a slight bit more physically without hitting my limit, but it is very slight in my case. I believe there are a few other topics on benzodiazepines, and I think their helpfulness for each person seems to be a bit different.

Link to post
Share on other sites

Clonzepam has been the most helpful medication for my son. It was prescribed to him by his MCAS doctor for his nausea. Like mentioned above, it can be addictive, but without it he was almost bedridden. He has been taking it for a couple of years now and it is still working. While he still has daily nausea 24/7, the severity is much less.

Link to post
Share on other sites

Hello. Thank you for all the reponses. Sorry for the delay. I get home and I watch a little TV and I'm already extremely sleepy due to the clonazepam 0.5 mg.

For about 3.5 years, I have been having dysautonomia symptoms. Example: doing minor physical activity causes chest to pounding. It was **** and betablockers like metoprolol and bisoprolol helped. For the nausea, I took some over the counter drug.

Since Aug 14, 2015, I was hit by some major chest pain. It feels like veins getting squeezed. I have had it on occasion during the ~3.5 years. Since Aug 14, some days I was better and some days I was a total mess and then it became daily! It wasn't clear at first but it looked like work was triggering it. I do tech support over the phone. Later on, I started getting neck pain and tighness in head muscles. It looked like I lost a lot of weight (10 kg), perhaps in a few months. It started to look like anxiety/stress although I don't feel any anxiety.

The clonazepam made quite a difference. It was hard to tolerate those symptoms. I was doing it for 1 month (Aug 14 to Sept 17). I was ready to quit the job!
I wish I knew what was going on inside me exactly. Is it excess epinephrine? Do I have some kind of sensitivity? I hate the fact that they test blood and urine and find everything normal. Why don't they test for epinephrine?

Link to post
Share on other sites

I take it but not for POTS, I have other neurological conditions that make me really shaky so the clonazepam helps keeps my shakiness under control. I have to take it twice a day and have been on it for years so now I don't really feel the side effects. When I first started taking it, it did make me really tired.

Link to post
Share on other sites

I was started on Clonazepam when the POTS symptoms got worse and started to cause anxiety as well.

In the distant past I had had a problem with pain meds but got off them and stayed away. But I am very cautious with how much I use my clonazepam-for me it works to take less-half a dose if it causes grogginess. That's how I started out-being careful. But when the anxiety with rapid heart rate would occur the pill helped and I was not tired or affected by it at all. It does lower my HR (heart rate) and decreases the SOB (Shortness of breath) I get with it.

So don't really understand the how or why but it works

Link to post
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...